Login  

New Hope for People With TD

My co-worker was the first person to notice my movements. We were working on a project together and she heard me thrusting my tongue against my teeth. She hated the noise that it made and said, “Stop it; that’s just disgusting.” I had no clue that I had been doing it until I started thinking back and realized that my tongue was raw. I started paying attention to these involuntary movements, things like grimacing and jaw-clenching as well as tongue-thrusting, and made notes to tell my psychiatrist. When I originally told her about them, she said that I had tardive dyskinesia (TD) and we needed to change my medications. She believed that the movements were happening as a result of the high doses of the psychiatric meds I was on. I had been taking the maximum dose of 2 antipsychotics, but she took me off both of those and started me on a different one. She also increased the dose of a benzodiazepine I was taking to see if it would help with the movements, which it didn’t.

I was really nervous and didn’t know what to expect because I had been on these treatments for quite a while at those doses and was doing well. I was afraid that I would crash and end up in the hospital, where I hadn’t been for quite some time. It was nerve-wracking, but the movements were limiting my life. I was embarrassed, especially because my co-worker had told me that it was disgusting. I didn’t feel like I could be near people without them noticing. I didn’t want to be made fun of. I didn’t want people to think I was doing it on purpose because I wasn’t. I had no control over it. Some people thought—because of the grimacing—that I was making mean faces and couldn’t smile. I would get called names that aren’t nice and are out of character for me, which was really hard to swallow. People who knew me would stick up for me and say that I was not that type of person, but it was sad that people would assume such things just because I was grimacing and not smiling.

Pretty soon after my TD diagnosis I started taking medication for it. For the most part, my symptoms are currently under control. When I was diagnosed with TD I really didn’t know much about it so this has all been a learning process. I didn’t even know at first that there were medications available for TD, but I have been taking deutetrabenazine twice a day for a year now. It has definitely helped me and I’m not experiencing any real side effects from it. In addition to my psychiatrist, I also regularly see a neurologist as a follow-up to a head injury and for migraines. At first he asked me why I was taking a Parkinson’s medication. I told him that it was actually for TD and explained my medication change and he said it made sense. He then performed an Abnormal Involuntary Movement Scale (AIMS) test and looked at how I was functioning in addition to the other issues that I was seeing him for. The AIMS test has since become a regular part of my neurology appointments with him.

My TD treatment has reduced my levels of distress. I feel more comfortable at work and being around people. I was at the point last year that TD was impacting my job and how I interacted socially. Other people were noticing the tongue-thrusting and the grimacing and making comments to me about it. Once in a while, people will still make comments, but it’s rare compared to what it used to be. I do have to really work at smiling because I think the TD had been going on for so long without me realizing it that the muscles in my face have to relearn how to work properly, but mostly I only have symptoms when I’m very stressed, tired, or haven’t slept overnight. Before I even started taking TD medication, I tried as much as possible to not get too stressed and to not go without sleep because those two things made my symptoms worse. I really focused on good sleep hygiene and stress management, and these things are still important. Also, if I miss a dose, the symptoms will reappear, but they resolve when I get back on the medication.

For anyone who has experienced or is experiencing TD-like movements, I would encourage them to talk to their doctor as soon as they notice it. The longer you wait, the more you set yourself up to have the symptoms long-term or permanently and need the medications. The best course of action is to educate yourself and talk with your physician as soon as possible to figure out a treatment plan. When I discuss my experience with TD with others, I try to encourage folks to advocate for themselves, to know the names of the medications they are taking, and to bring them up to their doctor. TD medication decreases and can even eliminate symptoms. I’ve learned that people with TD have much more hope than ever before. You don’t just have to live with it. I’ve participated in TD awareness campaigns for organizations such as the Depression and Bipolar Support Alliance (DBSA). I definitely think the message is slowly getting out there that treatment options are available and that your quality of life can greatly improve.

We want to know what you think! Your feedback is important to us.

Please rate the following:

1

This commentary was helpful and relevant to your condition.

  • Strongly Agree
  • Agree
  • Disagree
  • Strongly Disagree

2

I plan to contact a doctor or talk with my doctor about what I've learned from this commentary.

  • Strongly Agree
  • Agree
  • Disagree
  • Strongly Disagree

3

Are you a:

  • Patient
  • Family Member/​Caregiver
  • Clinician

4

What else would you like to learn about?

Submit

Thank you.
Your feedback has been submitted.

Latest Posts